MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA COIL 400; HCG, KRD

PENUMBRA, INC. PENUMBRA COIL 400; HCG, KRD
Catalog Number 4004C0615
Medical Device Problem Codes Detachment Of Device Component (1104); Device Damaged Prior to Use (2284); Out-Of-Box Failure (2311)
Health Effect - Clinical Code No Patient Involvement (2645)
Date of Event 06/01/2017
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Results: the pet lock was intact on the proximal end of the pusher assembly.The pusher assembly was kinked approximately 26.0 and 36.0 cm from the proximal end.The embolization coil was detached from its pusher assembly and the proximal constraint sphere was inside the distal detachment tip (ddt).The stretch resistance wire (sr wire) was fractured.Conclusions: evaluation of the returned device revealed that the pc400's sr wire was fractured.This type of damage typically occurs due to forceful retraction against resistance.However, no resistance should be experience while retracting the device from its packaging hoop.Furthermore, the device cannot be loaded inside its introducer sheath, if the device is not attached to its pusher assembly.The root cause of the reported issue cannot be determined.Penumbra coils are visually inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure in the left internal carotid artery (ica) using penumbra coils 400 (pc400's.During the procedure, the physician placed six pc400's in the target vessel.While removing a new pc400 from its packaging hoop, the physician noticed that the pc400 was already outside of its introducer sheath.Upon pulling back the pc400 pusher assembly, the physician noticed that the pc400 had unintentionally detached from its pusher assembly.The damaged pc400 was then set aside and the procedure was completed using a new pc400 without further issues.There was no report of an adverse effect to the patient.

Brand Name
PENUMBRA COIL 400
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key6684046
Report Number3005168196-2017-01066
Device Sequence Number16347794
Product Code HCG
UDI-Device Identifier00814548010885
UDI-Public00814548010885
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
K120330
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source distributor,foreign,health pr
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 06/04/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Physician
Device Expiration Date06/25/2024
Device Catalogue Number4004C0615
Device Lot NumberF70325
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer06/21/2017
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 06/04/2017
Initial Report FDA Received Date07/03/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1